Ask Dr. Ben

Dear Dr. Ben,

My stomach feels very painful and bloated. I am nauseous and have been using the bathroom a lot. What is wrong with me?! And what should I do? Please help.

Signed,

New to Island Life

 

Dear New to Island Life,

There are two possibilities:

1) a viral gastroenteritis (viral infection of the GIT tract) which will go away on its own usually in a few days and for which, as with all viruses, there is not really a good treatment.  Usually you feel as if you have a slight fever as well though.

2) an infection with an actual organism (as opposed to ‘food poisoning’ where the bacteria that got to the food first doesn’t harm you, but the waste products they leave behind are toxic and cause symptoms). Here is the next step: Keep drinking fluids and try not to eat food that is too rich, too sugary, or too greasy–essentially, just something a little gentler than, say, Indian food.

Take the following meds: Ciprofloxacina 500mg–take one tablet twice daily for 3-5 days. Metronidazole 500mg–take one tablet 3 times daily for 5 days. If you want, you can take the Cipro first and if you don’t feel WAY better in 24 hours, take the metronidazole also. DON’T DRINK ANY ALCOHOL ON THE METRONIDAZOLE: IT CAUSES A TEMPORARY REACTION THAT WON’T KILL YOU BUT MAKE YOU WISH YOU WERE DEAD. I would DEFINITELY start the cipro immediately.  It’s okay if you’d like to wait a day before taking the metronidazole. Hope you feel better.

-Dr. Ben

Share

Printed monthly in both English and Spanish with a circulation of 5,000 free copies distributed at airports, hotels, restaurants and various retail locations throughout Bocas del Toro, Panama City, David, Boquete and Costa Rica. Also published on the Internet on a daily basis.

Leave a Reply

Your email address will not be published. Required fields are marked *